I have finally found the name for my 3-4 day headache. I also found out that the headache that I have been suffering from is actually common. It is common in people who have chronic pain conditions that take pain medication to treat it. Cruel isn't it?, I believe so. Since I was 12 I have been off and on pain medicine to treat my Reflex Sympathetic Dystrophy. When I was 17 I went on the pain meds pretty much all the time. How else was I going to manage the stabbing and burning pain I feel every minute of every day? I do have a Spinal Cord Simulator implanted but it only helps relieve the burning pain I feel.
In my last post I did mention that I had a headache exactly the same as this almost a year ago. Instead of going to my Primary Dr I waited it out and ended up going to the ER, a Neurologist, and my Pain Management Dr. Finally my Pain Management Dr came to the conclusion that it must be a virus that got into my brain and it was causing it to spasm. This time around though I wasn't going to go through 6 weeks of sharp stabbing headache pain on top of my RSD once again.
Last night I was diagnosed with Rebound Headaches. Rebound Headaches are headaches caused by the pain medicine I have been taking, even migraine sufferers can get them by taking their preventative medicine. Our bodies get use to the pain medicine that we are taking and essentially need more of it. It doesnt mean that we are addicted just chemically dependent. Since we need more to get the relief we once needed we take more and therefor end up causing these headaches. In my case I do not take an opiate for pain reliefe. I take more of an non-narcotic-narcotic mix so it surprised me that I could get these headaches.
For my treatment I am currently on a tapered steroid and anti-nausea medicine at night. My Primary Dr is going to talk to my Pain Management Dr so that they can see what is the next step in my pain treatment. I am guessing I will be changing to my new prescription on pain medicine sooner than my mom wanted (she wanted to finish out my current prescription). I do believe that getting on the new medicine will help prevent these. Due to my RSD and because I am so busy with school I cant get off of my medicine which is the best preventative measure. My Primary Dr did mention that I might have to go on a steroid taper whenever I get these headaches for the time being. I will let you know more when I do. I thought it was interesting that these headaches can occur just because a person is treating there pain. Especially pain so bad like RSD where the main treatment is pain medicine.
Here is a website explaining Rebound Headaches: